Alert archive / Texas / Wind Advisories in 2011

Wind Advisory 14, NWS Houston/Galveston, TX

May 19, 201113 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at May 19, 2011, 11:04 AM CDT for 13 counties in Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 19, 2011, 11:04 AM CDT (16:04 UTC)
Expired
May 19, 2011, 3:39 PM CDT
In force
5 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 89 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2913 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WWUS74 KHGX 191604
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1104 AM CDT THU MAY 19 2011

...WIND ADVISORY FOR THE WESTERN HALF AND COASTAL COUNTIES THROUGH
SUNSET...

.A TIGHT PRESSURE GRADIENT BETWEEN LOW PRESSURE OVER WEST TEXAS
AND HIGH PRESSURE OVER THE SOUTHEASTERN STATES WILL RESULT IN
STRONG AND GUSTY SOUTH TO SOUTHEAST WINDS THIS AFTERNOON.

TXZ195>197-210>212-214-226-227-235>238-200000-
/O.NEW.KHGX.WI.Y.0014.110519T1604Z-110520T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-JACKSON-MATAGORDA-WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...
FREEPORT...FRIENDSWOOD...GALVESTON...HEMPSTEAD...LAKE JACKSON...
LAKE SOMERVILLE...LEAGUE CITY...MISSOURI CITY...MONT BELVIEU...
PALACIOS...PEARLAND...PIERCE...PRAIRIE VIEW...RICHMOND...
ROSENBERG...SEALY...SUGAR LAND...TEXAS CITY...WEIMAR...WHARTON...
WINNIE
1104 AM CDT THU MAY 19 2011

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...FROM LATE MORNING THROUGH SUNSET

* WINDS...SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH. WIND GUSTS AS
  HIGH AS 35 MPH ARE POSSIBLE. 

* IMPACTS...WINDS WILL AFFECT DRIVERS ON EAST-WEST ORIENTED ROADS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS

&&

$$
1 follow-up statement
138 
WWUS74 KHGX 192039
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
339 PM CDT THU MAY 19 2011

...WIND ADVISORY CANCELLED FOR SOUTHEAST TEXAS...

TXZ195>197-210>212-214-226-227-235>238-192145-
/O.CAN.KHGX.WI.Y.0014.000000T0000Z-110520T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-JACKSON-MATAGORDA-WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...
FREEPORT...FRIENDSWOOD...GALVESTON...HEMPSTEAD...LAKE JACKSON...
LAKE SOMERVILLE...LEAGUE CITY...MISSOURI CITY...MONT BELVIEU...
PALACIOS...PEARLAND...PIERCE...PRAIRIE VIEW...RICHMOND...
ROSENBERG...SEALY...SUGAR LAND...TEXAS CITY...WEIMAR...WHARTON...
WINNIE
339 PM CDT THU MAY 19 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED
THE WIND ADVISORY. 

SOUTH TO SOUTHEAST WINDS HAVE GENERALLY STAYED IN THE 15 TO 25 MPH
RANGE THIS AFTERNOON. AS A RESULT THE WIND ADVISORY HAS BEEN
CANCELLED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at May 19, 10:53 AM CDT, 11 minutes earlier.

Area forecast discussion, May 19, 10:53 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1053 AM CDT THU MAY 19 2011

.DISCUSSION...
SFC ANALYSIS SHOWS A TIGHT PRESSURE GRADIENT ACROSS THE AREA
RESULTING IN GUSTY SOUTH TO SOUTHEAST WINDS THIS MORNING. HUMIDITY
LEVELS ARE STEADILY INCREASING WITH SFC DEWPOINTS NOW IN THE LOWER
70S ALONG THE COAST. DESPITE A FEW BREAKS IN THE CLOUDS THIS
AFTN...THINK CLOUD COVER WILL REMAIN EXTENSIVE ENOUGH TO KEEP
TEMPS IN THE 80S TODAY. 12Z CRP/LCH SOUNDINGS SHOW STRONG CAPPING
IN PLACE. A FEW SPRINKLES AND LIGHT SHOWERS ARE POSSIBLE THIS AFTN
BUT NOT WORTH MENTIONING IN THE FORECAST. BASED ON LATEST OBS AND
12Z METMOS GUIDANCE...SUSTAINED WINDS AROUND 25 MPH LIKELY THIS
AFTN OVER THE WESTERN ZONES. AS A RESULT...WILL ISSUE A WIND
ADVISORY FOR THIS AREA UNTIL 00Z.

35

&&

.PREV DISCUSSION... /ISSUED 358 AM CDT THU MAY 19 2011/

DISCUSSION...
AS EXPECTED A SFC LOW HAS DEVELOPED OVER THE TX/OK PANHANDLES
WITH STRONG ONSHORE WINDS. WARM ADVECTION AND AN INFLUX OF GULF
MOISTURE HAVE ALLOWED FOR A FEW WEAK SHOWERS TO DEVELOP ACROSS C
TX. CLOUD COVER YESTERDAY HELD DOWN MAX TEMPS BUT THINK CLOUDS
SHOULD ERODE MORE SO TODAY THAN YESTERDAY. MAX TEMPS IN THE MID
80S LOOKS ON TRACK WITH OVERNIGHT MIN TEMPS IN THE 70S.

THUNDERSTORM CHANCES LOOK IMPROVED ON FRI/SAT. AFTER A STRONG
INFLUX OF MOISTURE TODAY...BOTH THE NAM/GFS SHOW ANOTHER SURGE IN
MOISTURE WITH PRECIP WATER TOPPING OUT AROUND 2 INCHES OVER SE
TX. THIS SURGE OCCURS DURING MAX HEATING SO BOTH MODELS HINT AT
INSTABILITY (CAPE) ON THE ORDER OF 3000 J/KG. UPPER LEVEL LOW
OVER THE 4 CORNERS THIS MORNING SHOULD MOVE INTO THE N ROCKIES
AND C PLAINS LATER TODAY. ANOTHER JET STREAK AND SHORT WAVE
SHOULD SWING OUT OVER N TX ON FRI. SUBTROPICAL JET IS ALSO
EXPECTED TO SPLIT AWAY FROM THE POLAR JET ACROSS MEX AND S TX. A
RATHER DIFFLUENT PATTERN RESULTS IN A BROAD AREA OF LARGE SCALE
ASCENT OVER C AND E TX FOR LATE FRI. LIFTING SHOULD BE ENOUGH TO
ERODE THE CAP AS BOTH MODELS INDICATE. THIS SHOULD SUPPORT AT
LEAST SCATTERED THUNDERSTORM ACTIVITY WITH SOME BEING SEVERE
GIVEN THE INSTABILITY. HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS MAINLY FROM MULTICELL STORM STRUCTURES. WITH THE INCREASE
IN MOISTURE...EVEN HEAVY RAINFALL MAY BE POSSIBLE WHICH IS RARE
TO MENTION DURING A DROUGHT. THE MAIN CHANGE TO THE FORECAST WAS
TO INCREASE POPS WITH 60 PERCENT ACROSS THE NORTHERN MOST
COUNTIES IN SE TX. POPS OF 30-50 PERCENT WERE EXPANDED SOUTHWARD.
THE NAM HINTS AT SCATTERED ACTIVITY ACROSS MUCH OF THE AREA SO
POPS WERE EXPANDED TO ACCOUNT FOR THIS POSSIBILITY.

AXIS OF THE SHORTWAVE TROUGH MOVES OUT OF TX BETWEEN 12Z-18Z SAT.
WESTERLY SUBTROPICAL JET LOOKS TO INCREASE OVER MUCH OF TX DURING
THIS TIME. THE MAIN CHANGE IN THE FORECAST SEEMS TO BE THE
ORIENTATION AND AMOUNT OF DEEP MOISTURE OVER SE TX INTO SATURDAY.
BOTH THE NAM/GFS HOLD ONTO PRECIP WATER OF 1.8 TO 2 INCHES OVER
THE NORTHERN HALF OF SE TX. THE MAIN QUESTION WILL BE HOW MUCH
SUBSIDENCE WILL BUILD OVER SE TX AND IF AN ELEVATED MIX LAYER CAN
BECOME MORE ESTABLISHED OVER THE REGION AGAIN. THE NAM HAS BECOME
MORE ROBUST WITH RAIN CHANCES AND THE GFS IS STILL CONSISTENT
WITH AT LEAST A BAND OF CONVECTION OVER THIS AREA. GIVEN MOISTURE
AND THE POSSIBILITY OF SOME LIFT FROM THE JET...WILL KEEP 30/40
POPS FOR THE NORTHERN HALF OF SE TX. SPC EVEN HAS MENTION OF A
SLIGHT RISK IN ITS DAY 3. COULD SEE THE SEVERE THREAT SINCE
INSTABILITY WILL AGAIN BE QUITE STRONG. THE MAIN UNCERTAINTIES
WILL BE LIFT AND WHETHER THE CAP BECOMES ESTABLISHED AGAIN.

DEEP MOISTURE LOOKS TO DECREASE EARLY NEXT WEEK DESPITE
PERSISTENT SOUTHERLY FLOW OFF THE GULF. WINDS AT 850MB BECOME
MORE SW SO THINK THE CAP WILL BE STRONGER SUN THROUGH TUE. THE
FORECAST WILL CALL FOR NO THUNDERSTORM CHANCES BUT COULD SEE AT
LEAST SOME CHANCES COMING BACK INTO THE FORECAST MID WEEK. BOTH
THE 12Z ECMWF AND 00Z GFS BRING A POTENT SHORTWAVE TROUGH INTO
THE S PLAINS TUE AND TUE NIGHT. AS THE SYSTEM PUSHES EAST ON
WED...A LATE SPRING FRONT PUSHES INTO SE TX WED EVENING. STILL
PRETTY FAR OUT IN THE EXTENDED FORECAST BUT POSSIBLE THAT THERE
WILL BE ONE LAST COOL DOWN BEFORE MEMORIAL DAY WEEKEND.
CONFIDENCE IS USUALLY PRETTY LOW WHEN IT COMES TO FRONTS PUSHING
INTO SE TX FOR THE END OF MAY BUT SOMETHING TO KEEP WATCH WITH
FUTURE MODEL RUNS.

39

MARINE...
PERSISTENT ONSHORE WINDS WILL PERSIST THROUGH THE WEEKEND. THE
PERSISTENT FETCH WILL PRODUCE LONG PERIOD SWELLS AND SEA HEIGHTS
WILL BUILD TO 7 FEET OR HIGHER OFFSHORE AND TO AROUND 6 FEET
CLOSER TO THE COAST. AN SCEC IS IN EFFECT FOR THE BAYS AND THE
NEARSHORE WATERS TODAY. AN SCA IS IN EFFECT FOR THE OFFSHORE
WATERS TODAY. THERE WON'T BE MUCH CHANGE FOR THE NEXT 5 OR 6 DAYS
AS MODERATE TO STRONG SOUTHEAST WINDS PERSIST. EXPECT SOME TYPE
OF ADVISORY OR CAUTION FLAG THROUGH AT LEAST SUNDAY. TIDE LEVELS
WILL LIKELY GET A BOOST FROM THE SWELLS AND TIDES WILL PROBABLY
RUN A FOOT OR SO HIGHER THAN NORMAL. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      87  74  88  74  88 /  10  10  60  50  40
HOUSTON (IAH)              87  75  89  75  89 /  10  10  40  30  20
GALVESTON (GLS)            84  77  83  76  84 /  10  10  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...COLORADO...
     FORT BEND...JACKSON...MATAGORDA...WALLER...WASHINGTON...
     WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: MATAGORDA BAY...WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...35
Hazardous weather outlook, May 19, 4:37 AM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
437 AM CDT THU MAY 19 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-200945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
437 AM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GULF MOISTURE AND INSTABILITY WILL INCREASE ACROSS THE REGION
INTO FRIDAY. A CAP OF WARM AIR IN THE MID LEVELS OF THE
ATMOSPHERE MAY WEAKEN ENOUGH ON FRIDAY THAT THUNDERSTORM ACTIVITY
MAY BE POSSIBLE. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH
STRONG INSTABILITY EXPECTED AND PRODUCE HAIL AND DAMAGING WINDS.
THE THREAT IS EXPECTED TO BE FROM BRENHAM TO CROCKETT FRIDAY
AFTERNOON AND NIGHT BUT THE HIGHER THREAT WILL EXIST FARTHER
NORTH. DEEP MOISTURE AND STRONG INSTABILITY ARE EXPECTED TO
PERSIST OVER THE NORTHERN HALF OF SOUTHEAST TEXAS ON SATURDAY. A
FEW THUNDERSTORMS MAY BE POSSIBLE SHOULD THE CAP OF WARM AIR
REMAIN WEAK. THE SEVERE WEATHER THREAT FOR SATURDAY APPEARS TO BE
NORTH OF A BRENHAM TO CLEVELAND LINE. RESIDENTS ARE ENCOURAGED TO
MONITOR THIS OUTLOOK FOR UPDATES ON THE THREAT FOR SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND SATURDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:13 PM CDTSmall Craft AdvisoryHGX5 days

Nearby

Wind Advisories in Texas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.